Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)
I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
When I was ready to go down from 37.5 my PC doctor told me to divide the capsules in half but the psychiatrist she referred me to for the withdrawal process (his main field is psychopharmacology) disagreed and said that not all the beads were the same and that it was not a good idea to do that. So he prescribed some 25 mg tablets so that I could split them as needed.
Thank you very much for the information, I had no idea.
Guess I need to research more before I shoot off my mouth.
I was on XR for years but after having weight loss surgery 2 years ago, I had to change to immediate release. After weight loss surgery, the body does not adsorb the way it used to. At that point, my psychiatrist did not know how I would adjust to the change. No problem.
Yes, I take 150 mg, twice a day.
Thank you for sharing your plan. I am worried that would be a little too quick for me. I actually take 2-75mg in the am/pm. I was thinking about cutting the evening 75mg in half for a week (or 2 depending on how I feel), thendoing the same with the am dose next.
I know I cannot do this without the guidance of a psychiatrist.
I don't know if you read, but my psychiatrist left so I have to find a new one, which I am working on. I actually think I found one, will call today.
Anyway, thanks again for all your sharing.
Have a great weekend!
Please consider remaining on the 37.5 mg dose for another two weeks. I would then recommend 10 mg of Prozac for five days and then stop everything.
My experience and the experience of some others going from 37.5 mg of Effexor to nothing can be quite a shock to the system especially if you have been on it for a while. Everyone is different though as we know! Good luck!
I did read this somewhere and felt that it was unusual also. I read that the physical container for all the little capsules had the time release properties not the individual capsules themself. If someone on this forum would provide accurate information that would be great!
I suppose it would have to be both the capsule and the beads. The capsule has to dissolve before the beads can. If you are tapering off, you can always buy the gel capsules empty and put the beads in them if you can't change the mg..
I am a 55 year old female who started taking Effexor for my hot flashes about two years ago. I take 75mg daily. I’ve tried to quit but my symptoms are so severe, I can’t get off. My ears feel really full making me dizzy, light-headed and nauseous, and I am physically ill. Any suggestions?
It can't be the capsule; it has to be the beads. The capsule is just a container; the medication is in the beads. There are recommendations — maybe even among those that come with the pills — that say if you don't want to use the capsules, then open one and sprinkle the beads on applesauce and eat that. I think vegans find the makeup of the capsules to be a problem because they're made with animal product. For my tapering, I needed to buy gel capsules for some weeks and they're working just fine. Counting beads is incredibly tedious, but it's also been the simplest method for me. A local compounding pharmacy wouldn't redo the capsules for me because they hadn't filled the original prescription, so I've counted — and counted — and counted. The beads are pretty much uniform in size. Some of them are really tiny and sometimes two beads are stuck together, but it's easy enough to accommodate them in the counting.
Exciting — and good for you! I'm close to the end, too, and I'm counting the days. This week I'm on 29 mg. and next week I go down to 14 for a week and then — I hope — none. If I have any zaps when I'm coming off 14, I plan to taper down 5 beads/day until I'm off, which would be an additional week. (A week ago I added 3 mg of time-release melatonin for the insomnia, but my sleep schedule has gotten completely out of whack during this process. That might also be because I'm retired and I've canceled everything non-essential during the taper, so I can sleep for long stretches when I feel the need, which makes it hard to go to sleep at a semi-normal time, plus I drink lots of water to help flush this stuff out of my system so I have to pee a lot which makes it harder for me to fall asleep unless I'm really, really tired!!)
I did the same thing ! But was told later that after the 37.5 I should of just stopped because the time release capsule is doing more harm then good at that point . I stopped at around 20 mg . Some horrific side affects please please just end it and deal with it . Today is 8 days with nothing and am feeling a little better…. good luck